Uncategorized, medication

One Week Later

Dancers_-_Statues_in_Okayama_City,_Japan_-_DSC01742.JPGYou have probably noticed I have been absent for the past week or so. This is for 2 reasons: 1) I have had finals, and grad school finals are like exams on steroids so I spent most of my time studying last week and 2) The Great Olanzapine (aka Zyprexa) Lessening of May has begun! I wanted to allow for a break so I could accurately report on what my brain has been up to, and I presently feel I can do so! Let’s begin.

In the past when I have had GOLs, there have been quite a few adverse side-effects. These include two to three weeks of severe depression, nausea, insomnia, and disinterest in most everything. Overall, it is a crummy bit of time. But I am rewarded after those few weeks with more energy, a clearer mind, and a better-working memory. I accept the trade as unfair, but a necessary part of getting myself back.

This GOL, as the times before, I was preparing for the worst. I had stocked up on inspirational quotes and calming pictures, and I had contacted close friends so they knew what was coming and how to help. Except I didn’t end up using any of the resources that I put into place because something weird happened: the awful didn’t come.

Instead, parts of my brain woke up from the dark world its been dormantly existing in for the past two years. It started with my sense of touch. One afternoon, I was lounging with my rabbit, and I was astonished by how soft he felt. I thought perhaps his diet was going well and thought nothing of it. But then I started noticing fabrics: the intricate criss-cross pattern in a 500-ct sheet; and the short velvet on one of my dresses, where each piece had a starting and ending point. My fingertip could softly press against another, and it was like the butterfly kisses my mom used to give me as a child. And then my taste started coming back. Coffee tasted darker and richer; chocolate tasted grainy and sweet. It was like being re-introduced to the world. Being born again. I was a child tasting soda for the first time. A teenager holding hands with her partner for the first time. All of this laid out before me, and honestly? It was intensely overwhelming, and it still is. I am living in a world of firsts, and it is a lot to get accustomed to. But it is also exciting. The world is new and fresh, like after a spring rain. And I have the pleasure of savoring every second of joy and sensation this life has to offer.

There is one other part of my brain that has woken up this week. I used to love music, art, plays, novels, and dancing. But these past two years, I haven’t sang in the shower a single time, auditioned for a show, read more than two books for pleasure, or been to the art museum once. This Thursday, however, I felt a spark. The lights went on and everything lit up in full technicolor. Out of seemingly nowhere, I wanted to dance and sing and read and look at art all at the same time. A part of me that had been a huge part of my identity had come back to life, and I am happy to report she is still here.

I am thankful that this GOL has not brought distress, but rebirth. I know this is not typical for me, or for others. If you or someone you know is having issues with Olanzapine (Zyprexa) withdrawal, please feel free to comment, or send me a message. Although I am not there this time, I have been in the dark spaces this drug creates, and I would be happy to offer support or a listening ear.

–KMJ

Uncategorized, medication

What’s it like to take Brain-Altering Meds?

brain-951845_960_720**The blog is in no way intended to demonize medication. The experience is that of the author’s with a medication that was, in the author’s opinion as well as her current doctors, prescribed hastily, inappropriately, and at too high of a dose.**

The cold drink of water. The chalk-but-not-chalk taste against my throat. The deep breath after. I close my eyes and think about the medicine being processed inside my middle, then traveling upward to my brain, where it works like a too-motivated intern, blocking certain communication signals. It dampens my nervous system. Its job is to make me–the me that is my memories, my feeling, my soul–to not be at all. Like a thief, it robs me of my passion, my drive, my ambition. But it makes the tics stop. The tics stop, and people around me don’t notice that I am the way I was made. And this is what my medication is like. The medication that alters my brain to make me fit into society’s perfect shape.

It was a numb, unfeeling place for me to be on high dosages of brain-altering medication. One where new memories were not formed. I walked as a very real zombie for a time in my life, eating and sleeping, but not feeling–physically or emotionally. Foods did not taste as vibrant and tactile sensations were dull. And this turned me into a person I did not recognize. I was not compassionate or empathetic towards others, and I could not handle any amount of companionship without crumbling underneath it. I also did not handle my responsibilities well–missing deadlines or not attempting projects at all.

I know it may seem like the “easy way out” to blame the medication. If I could have only been stronger or more organized or cared more or, or, or….

But what more accurately happened with these brain-altering medications, is that I lost control. I was totally at the mercy of that too-motivated intern who sat at the desk of my brain and pulled the strings. I was like a dead-eyed puppet, waiting for the next dose to destroy that day’s sense of self. But also to stop the tics. For though every part of who I was was gone, so were the tics. And people seemed to like that.

–KMJ